Alert archive / Vermont / Special Weather Statements in 2021
Special Weather Statement, NWS Burlington, VT
NWS Burlington, VT issued this special weather statement at Sep 6, 2021, 5:13 PM EDT for Chittenden County, Lamoille County, Vermont. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2021, 5:13 PM EDT (21:13 UTC)
- Expired
- Sep 6, 2021, 5:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Burlington, VT
- Hail
- 0.25 in
- Wind
- 40
Counties Chittenden County, VT, Lamoille County, VT
The radar
The Burlington radar (KCXX), 37 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 5:20 PM EDT | HAIL 0.25 | 1 Nne Hinesburg, VT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
662
WWUS81 KBTV 062113
SPSBTV
Special Weather Statement
National Weather Service Burlington VT
513 PM EDT Mon Sep 6 2021
NYZ035-VTZ003-005>009-017-018-062145-
Eastern Essex NY-Caledonia VT-Eastern Chittenden VT-
Western Chittenden VT-Washington VT-Western Addison VT-Orleans VT-
Eastern Addison VT-Lamoille VT-
513 PM EDT Mon Sep 6 2021
...Strong thunderstorms will impact portions of east central Essex,
Lamoille, west central Caledonia, south central Orleans, northwestern
Addison, Chittenden and northwestern Washington Counties through 545
PM EDT...
At 512 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Underhill State Park to near Essex. Movement
was east at 35 mph.
HAZARD...Winds in excess of 40 mph, heavy rain, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rain may cause minor flooding of poor
drainage areas.
Locations impacted include...
South Burlington, Essex, Morrisville, Johnson Village, Cambridge,
Monkton Ridge, Waterbury Village, Monkton, Monkton Boro, Hyde Park,
Greensboro Bend, Williston, Worcester, Middlesex, Hinesburg, St.
George, Morrisville Village, Starksboro, Underhill State Park and
Shelburne.
This includes Interstate 89 between mile markers 59 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4460 7213 4416 7293 4425 7349 4465 7285
TIME...MOT...LOC 2112Z 275DEG 30KT 4455 7282 4429 7330
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
HastingsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Sep 6, 3:49 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 6, 3:49 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Burlington VT 349 PM EDT Mon Sep 6 2021 .SYNOPSIS... Scattered showers and thunderstorms will continue through early evening, coming to an end after 8 PM. Drier weather returns for Tuesday, before another slow moving cold front produces more showers and storms on Wednesday with localized heavy rainfall possible. Temperatures will remain a little below normal for most of this upcoming week. && .NEAR TERM /THROUGH TUESDAY/... As of 346 PM EDT Monday...We continue to see showers and thunderstorms advancing eastward across the North Country this afternoon. A dynamic shortwave is currently passing overhead while a cold front is situated across northern New York. This has allowed storms to develop along and ahead of the surface front which have produced gusts up to 25-35 mph, small hail, and locally up to 0.75" of rain. These showers and thunderstorms will diminish after 6 PM as instability wanes. Cloud cover will decrease as well as surface pressure increases through the overnight hours. However, a strong mid-level subsidence inversion will keep clouds from dissipating entirely with low-level clouds trapped near the surface. Meanwhile, 850mb winds will remain at 20-30 knots from the northwest, despite decreasing surface winds. Ultimately this will hinder fog development overnight and keep overnight temperatures relatively mild in the wake of the cold front. Lows will be in the low to mid 50s. Tuesday still looks to be a dry day as weak ridging crests overhead and surface high pressure slides south of the forecast area. This will result in quiet weather, filtered sunshine, and high temperatures in the low to mid 70s. Winds and clouds will begin to increase Tuesday night as a low pressure systems approaches from the west. A low-level jet of 30-40 knots will develop along the Saint Lawrence Valley through the overnight hours, though a stable boundary layer should keep wind gusts at bay. Temperatures will remain mild overnight especially within the Saint Lawrence and Champlain Valleys with channeled southerly flow. In addition, a weak warm front will lift across the region during the early morning hours on Wednesday. For such reasons, overnight lows will be in the upper 50s to low 60s within the Saint Lawrence and Champlain Valleys while in the low to mid 50s across the Adirondacks and eastern Vermont. Additionally, fog is possible across eastern Vermont within favored valley locations. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 346 PM EDT Monday...We'll turn the calendar to Wednesday and find breezy winds to start the day as a low level jet lifts north and east of the area. 925 hPa winds will be around 35 to 40 knots, but relatively stable conditions during the morning hours should mainly result in sustained 15 to 25 mph winds and localized gusts at 30 to 35 mph from the south. Fortunately, this pocket of faster flow lifts north midday. So not anticipating anything more than that during the afternoon. Nevertheless, we will follow this closely and adjust if it seems the winds linger a bit more into the afternoon. Then we will be watching is a cold front the shifts towards the St. Lawrence River Valley Wednesday morning as a broad upper low lifts northward towards James Bay in Canada. The upper low's northward motion results in a slow moving frontal boundary, with a mostly meridional orientation in the upper jet. Initially, lack of diurnal destabilization will keep activity scattered across northern New York. During the afternoon, some instability and a surge of deep, tropical moisture lifts into Vermont as a lobe of vorticity pinwheels into the state. With favorable synoptic support and strong FGEN/deformation, we should see an increase in heavy rain showers and some thunder along the frontal boundary. At this time, the system looks to make slow, but steady progress. It will be a sharp, narrow axis of precipitation, which may help to limit the potential for higher totals as well. However, we will need to keep a close eye on meso-beta vectors and whether any training of convection can take place, but at this time, sampling data in forecast model soundings suggests only limited potential. Estimated storm total rainfall forecasts will be 1-1.5 inches across Vermont, with locally higher amounts possible in convection and any training. The New York side of the Champlain Valley into the eastern sections of the Adirondacks should see about 0.5-1.0 inch, and around a tenth to half an inch for the St. Lawrence Valley and the rest of the Adirondacks. We will continue to monitor the progress of this system, but our recent dry stretch has brought up flash flood guidance, and it will take some very heavy rainfall rates to get close. Wednesday night, the system begins to slide east, but the base of the upper longwave trough will still be to our west. So lows in the 50s to lower 60s expected. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 346 PM EDT Monday...A deep trough will lift over the northeastern US Thursday into Friday. Within the trough, cold air advection in the mid-levels will keep conditions relatively unstable and favorable for a few light showers and some breezy winds. Lack of moisture however will limit areal coverage and intensity of showers, thus running with PoPs in the 15 to 30 percent range. By Friday afternoon, the dampening trough will move to our east and the BTV forecast area will see subtle height rises as weak ridging builds. This will lead to a tranquil period of weather through Saturday with temperatures just slightly below normal. The ridge will shift to the east on Sunday, allowing warmer southwesterly return flow to develop. Southerly winds will increase Saturday night through Sunday, especially over the Champlain Valley as the pressure gradient tightens. Guidance diverges some at this point with regards to timing of individual systems progged to move through early next week, however it does look like a weaker system will move through sometime Sunday or Monday, bringing renewed precipitation chances. Timing and details remain murky this far out however. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Through 12Z Tuesday...Showers and embedded thunderstorms continue to trek eastward across the forecast area resulting in periodic IFR/low MVFR conditions. In addition, occasional wind gusts out of the S/SW have been observed up to 20-25 knots. Convective activity will continue through 00z. After which time, improving flight conditions and diminishing winds can be expected. The tricky part about this forecast is whether or not fog will develop during the overnight hours. The presence of rain today would support fog development; however, a mid/upper level subsidence inversion will keep BKN/SCT mid-level clouds hanging around despite increasing surface pressure. At the same time, low-level winds will remain out of WNW at 15-20 knots. Together, these parameters would hinder fog development. Therefore, at this time, have hinted at the possibility of fog at KSLK and KMPV which would be the most likely culprits between 06-12z. Thereafter, VFR conditions expected for all terminals. Outlook... Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. Chance SHRA, Slight chance TSRA. Wednesday Night: Mainly VFR, with local IFR possible. Likely SHRA, Slight chance TSRA. Thursday: VFR. Slight chance SHRA. Thursday Night: VFR. NO SIG WX. Friday: Mainly VFR, with local IFR possible. Slight chance SHRA. Friday Night: VFR. NO SIG WX. Saturday: VFR. Slight chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Hammond/Taber NEAR TERM...Hammond SHORT TERM...Haynes LONG TERM...Duell AVIATION...Hammond
Hazardous weather outlook, Sep 6, 3:49 AM EDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 349 AM EDT Mon Sep 6 2021 NYZ026>031-034-035-087-VTZ001>012-016>019-070800- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 349 AM EDT Mon Sep 6 2021 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected to develop late this morning and continue into the afternoon hours today. A few stronger storms are possible from the Champlain Valley eastward into most of Vermont. The primary threat will be localized gusty winds, small hail, and brief heavy rainfall with the stronger storms. The threat will diminish by 6 PM this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A slow moving cold front will produce additional showers and thunderstorms on Wednesday into Wednesday night with localized heavy rainfall possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 6, 3:39 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Burlington VT
339 PM EDT Mon Sep 6 2021
NYZ028-030-031-062015-
Eastern Clinton NY-Southern Franklin NY-Western Clinton NY-
339 PM EDT Mon Sep 6 2021
...A strong thunderstorm will impact portions of central Clinton and
northeastern Franklin Counties through 415 PM EDT...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Merrill, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rain may cause minor flooding in
poor drainage areas.
Locations impacted include...
Saranac, Merrill, Jericho, Dannemora, Lyon Mountain, West Chazy, West
Beekmantown, Chazy Lake, Alder Bend, Morrisonville, Cadyville, West
Plattsburgh, Ellenburg Mountain, Miner Lake State Park, Harrigan,
Ellenburg Center and Brainardsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4473 7409 4490 7405 4486 7349 4460 7357
TIME...MOT...LOC 1938Z 282DEG 27KT 4481 7398
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HastingsLocal storm report, Sep 6, 3:50 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
350 PM EDT MON SEP 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM HAIL BEEKMANTOWN 44.77N 73.48W
09/06/2021 M0.25 INCH CLINTON NY PUBLIC
&&
EVENT NUMBER BTV2101124
EVENSONLocal storm report, Sep 6, 3:51 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
351 PM EDT MON SEP 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL PORT HENRY 44.05N 73.46W
09/06/2021 M0.75 INCH ESSEX NY PUBLIC
1206 PM HAIL BEEKMANTOWN 44.77N 73.48W
09/06/2021 M0.25 INCH CLINTON NY PUBLIC
1212 PM HAIL ADDISON 44.08N 73.30W
09/06/2021 M0.25 INCH ADDISON VT PUBLIC
0100 PM HAIL ST. ALBANS 44.81N 73.08W
09/06/2021 M0.25 INCH FRANKLIN VT TRAINED SPOTTER
0100 PM HAIL NORTH FAIRFAX 44.76N 73.06W
09/06/2021 M0.25 INCH FRANKLIN VT PUBLIC
0200 PM HAIL BRANDON 43.80N 73.09W
09/06/2021 M0.25 INCH RUTLAND VT PUBLIC
NEAR THE BRANDON/LEICESTER TOWN LINE.
0212 PM HAIL ISLAND POND 44.81N 71.88W
09/06/2021 M0.25 INCH ESSEX VT PUBLIC
&&
EVENT NUMBER BTV2101119 BTV2101124 BTV2101122 BTV2101120 BTV2101125
BTV2101121 BTV2101123
EVENSONLocal storm report, Sep 6, 4:36 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
436 PM EDT MON SEP 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL STARKSBORO 44.23N 73.05W
09/06/2021 M0.25 INCH ADDISON VT PUBLIC
REPORTED IN SOUTH STARKSBORO. TIME ESTIMATED.
&&
EVENT NUMBER BTV2101126
EVENSONSpecial weather statement, Sep 6, 4:38 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Burlington VT
438 PM EDT Mon Sep 6 2021
NYZ028-031-034-035-VTZ001-002-005-006-016-017-062115-
Eastern Clinton NY-Western Essex NY-Western Clinton NY-
Eastern Essex NY-Western Franklin VT-Grand Isle VT-
Eastern Chittenden VT-Western Chittenden VT-Eastern Franklin VT-
Lamoille VT-
438 PM EDT Mon Sep 6 2021
...Strong thunderstorms will impact portions of southeastern Clinton,
northeastern Essex, western Lamoille, southern Grand Isle, Chittenden
and central Franklin Counties through 515 PM EDT...
At 436 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Albans Town to near South Hero to near
Keeseville. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rain may cause minor flooding in poor
drainage areas.
Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Cambridge, Winooski, Westford, Colchester, Essex Junction
Village, St. Albans City, Fairfax, Williston, Belvidere Center,
Georgia, Enosburg, Swanton, Waterville, Hinesburg, St. George and St.
Albans Town.
This includes Interstate 89 between mile markers 75 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4487 7261 4451 7272 4429 7315 4445 7367
4463 7332 4492 7323
TIME...MOT...LOC 2036Z 278DEG 21KT 4484 7319 4462 7326 4449 7353
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HastingsSpecial weather statement, Sep 6, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
513 PM EDT Mon Sep 6 2021
NYZ035-VTZ003-005>009-017-018-062145-
Eastern Essex NY-Caledonia VT-Eastern Chittenden VT-
Western Chittenden VT-Washington VT-Western Addison VT-Orleans VT-
Eastern Addison VT-Lamoille VT-
513 PM EDT Mon Sep 6 2021
...Strong thunderstorms will impact portions of east central Essex,
Lamoille, west central Caledonia, south central Orleans, northwestern
Addison, Chittenden and northwestern Washington Counties through 545
PM EDT...
At 512 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Underhill State Park to near Essex. Movement
was east at 35 mph.
HAZARD...Winds in excess of 40 mph, heavy rain, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rain may cause minor flooding of poor
drainage areas.
Locations impacted include...
South Burlington, Essex, Morrisville, Johnson Village, Cambridge,
Monkton Ridge, Waterbury Village, Monkton, Monkton Boro, Hyde Park,
Greensboro Bend, Williston, Worcester, Middlesex, Hinesburg, St.
George, Morrisville Village, Starksboro, Underhill State Park and
Shelburne.
This includes Interstate 89 between mile markers 59 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4460 7213 4416 7293 4425 7349 4465 7285
TIME...MOT...LOC 2112Z 275DEG 30KT 4455 7282 4429 7330
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HastingsThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 11:56 AM EDT | Special Weather Statement | BTV | Grand Isle | 34 min |
| Sep 6, 12:04 PM EDT | Special Weather Statement | BTV | Addison | 26 min |
| Sep 6, 12:17 PM EDT | Special Weather Statement | BTV | Grand Isle | 28 min |
| Sep 6, 12:26 PM EDT | Special Weather Statement | BTV | Addison | 34 min |
| Sep 6, 12:33 PM EDT | Special Weather Statement | BTV | Franklin | 27 min |
| Sep 6, 12:41 PM EDT | Special Weather Statement | BTV | Chittenden | 34 min |
| Sep 6, 12:44 PM EDT | Special Weather Statement | BTV | Grand Isle | 31 min |
| Sep 6, 12:58 PM EDT | Special Weather Statement | BTV | Windsor | 32 min |
| Sep 6, 1:01 PM EDT | Special Weather Statement | BTV | Franklin | 29 min |
| Sep 6, 1:05 PM EDT | Special Weather Statement | BTV | Washington | 25 min |
| Sep 6, 1:14 PM EDT | Special Weather Statement | BTV | Addison | 31 min |
| Sep 6, 1:17 PM EDT | Special Weather Statement | BTV | Lamoille | 28 min |
| Sep 6, 1:36 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Chittenden, Orange, Washington, Windsor | 24 min |
| Sep 6, 1:48 PM EDT | Special Weather Statement | BTV | Rutland | 27 min |
| Sep 6, 1:51 PM EDT | Special Weather Statement | BTV | Essex | 24 min |
| Sep 6, 2:06 PM EDT | Special Weather Statement | BTV | Orange | 39 min |
| Sep 6, 2:20 PM EDT | Special Weather Statement | BTV | Orange, Windsor | 40 min |
| Sep 6, 4:38 PM EDT | Special Weather Statement | BTV | Chittenden, Franklin | 37 min |
| Sep 6, 5:43 PM EDT | Special Weather Statement | BTV | Caledonia, Washington | 32 min |
| Sep 6, 6:14 PM EDT | Special Weather Statement | BTV | Caledonia | 46 min |
| Sep 6, 10:01 AM EDT | Special Weather Statement | BTV | St. Lawrence | 29 min |
| Sep 6, 10:50 AM EDT | Special Weather Statement | BTV | St. Lawrence | 25 min |
| Sep 6, 11:16 AM EDT | Special Weather Statement | BTV | Franklin | 29 min |
| Sep 6, 11:43 AM EDT | Special Weather Statement | BTV | Franklin | 32 min |
| Sep 6, 3:39 PM EDT | Special Weather Statement | BTV | Clinton | 36 min |
Nearby
Special Weather Statements in Vermont, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.